Nursing Homes as De Facto Psychiatric Institutions

[Continuation of blog on anti-psychotic drugs for the elderly 2011]

“….within three months of admission, 70 percent or more of nursing home residents are on at least one medication with psychoactive properties and 15 to 20 percent are on four or more,” according to a study that was done by the University of Florida in 2010 and reported by Aging Today.  The study also noted that most residents who are admitted to nursing homes come without a history of either psychiatric diagnoses or treatment.

Although dementia does strike some older individuals as a “side effect” of aging, there is more and more acknowledgement that a lot of dementia-like symptoms are caused by the interactions of drugs.

According to a study done by the citizen advocacy group, Public Citizens, Worstpills.org (http://www.worstpills.org/includes/page.cfm?op_id=459):

“As people age, they become more susceptible to delirium and dementia** caused by drugs. This is known as drug-induced cognitive impairment, and it is an important syndrome to recognize….

Both in the hospital and office settings, drug-induced cognitive impairment is often overlooked [emphasis added] and attributed to an underlying medical illness or merely to “old age,” when it is actually a side-effect of a drug. In many cases, the reason for prescribing the culprit drug is questionable, or the cognitive impairment is related to taking multiple drugs at once.”

A study done in 1990 by Barry Rovner, et al which appeared in an issue of International Psychogeriatrics found that there was a high prevalence of mental health problems in nursing homes, so much so, that they concluded that nursing homes “can be viewed as de facto psychiatric institutions.”

Dr. Gary Oberlender, a Specialist in Geriatric Medicine, has done many evaluations of older individuals who have been diagnosed with dementia.  He concludes that:

“…..cognitive decline in a senior does not necessarily mean that the person has Alzheimer’s disease, or even that the person has dementia. There are many potential causes for why a senior might have memory loss, disorientation, trouble concentrating, loss of interest, or any of the other common manifestations of cognitive decline.

It is important to recognize that for many seniors, the ability to think clearly and maintain normal cognitive function is a very fragile thing. For some seniors, cognitive performance is the weakest link in their chain. It is the first thing to become impaired when faced with a stressful situation. Any physical, emotional, or even environmental stress can tip the balance and push them over the cognitive cliff.”

One can easily imagine the stress that an elderly person might feel when being moved from their home into a strange situation with strange people manipulating them physically (helping them change and bathe, cleaning them, etc.), surrounded by strangers and eating unfamiliar foods, having to follow a whole schedule that might be different from the one that they had been living.

Dr. Oberlender continues:

“Drug side effects or the onset of depression manifesting as cognitive decline are very common in seniors — more common than the general public or even many health care providers appreciate.

Other potential causes for cognitive decline in seniors include impaired hearing or not listening (these are two different things!); anxiety; vitamin B-12 deficiency; stroke or poor blood flow to the brain; thyroid disease; anemia; poorly controlled diabetes, hypertension, or heart disease; and inadequate nutrition.

None of these are causes of dementia but any one of them can cause a senior to experience significant cognitive decline and look for all the world as if they have dementia! Furthermore, almost all of these potential causes has the potential to be reversed,(emphasis added) which in turn would improve or totally reverse the cognitive decline.”

PSYCHIATRIC PROFILE OF NURSING HOME RESIDENTS

The Rovner, et al study found that there were  “three main categories of residents with psychiatric problems in nursing homes: Those with serious mental illness, those with dementia and behavioral problems, and those who are anxious or depressed.”  The last category, according to the study, is caused by “reduced functioning caused by medical problems and difficulties adjusting to nursing home life.”  Interestingly, there does not seem to have been further exploration done to see whether the second category, ie dementia and behavioral problems, might not be caused by the same reasons.

CULPRITS

There are three drugs regularly prescribed that have side effects that can cause dementia like symptoms:

Benzodiazepines:  These are tranquilizers and sleeping pills which are often prescribed for anxiety, to sedate chronically ill patients, or patients that are planning to undergo surgery.  They are highly addictive and there is a withdrawal that does occur if stopped.

“People who take benzodiazepines chronically for anxiety, which is not recommended, can also develop more chronic cognitive impairment. Furthermore, because addiction to benzodiazepines is common, stopping them abruptly can result in a withdrawal syndrome similar to what is seen with alcohol withdrawal, including sweating, agitation, confusion, hallucinations and even seizures.”

One can see that these combinations are in and of themselves not great but if a patient does not recognize that certain symptoms they are experiencing are being caused by the medication or from withdrawals by stopping the medication, they end up being caught in a cycle of pills and counter-pills to try and alleviate the symptoms.

Opiates: We know that opiates can cause delirium and fogginess of thinking.  They are used quite regularly to alleviate pain of any kind — from a sports injury to cancer.  As with Benzodiazepines, their effectiveness diminishes with use.  The response is to increase the dosage, which increases the symptoms.   Opiates can cause delirium and the more chronic cognitive changes seen in dementia.

Tricyclic antidepressants:  Although an older version of anti-depressant, they continue to be used for severe depression and also for pain symptoms, particularly neuropathy.

Since cognitive impairment symptoms are generally attributable to these three drugs, we need to ask how these drugs might affect an older person.

[Continue on Health Care or Mis-Care to come out next week]

© Yvonne Behrens, M.Ed  2011

Enhanced by Zemanta
EmailPrintGoogle BookmarksLinkedInFacebookTwitterShare

Comments

  1. Wow, Yvonne great job!!
    I am so glad to see your journalistic talent so well employed!
    I was especially touched by the pictures of Minkie.

    Keep up the good work! This article is a real eye-opener. How much of this stuff affected dad adversely, I wonder?

    love, your sister.

  2. Great blog! Do you have any suggestions for aspiring writers?

    I’m hoping to start my own site soon but I’m a little
    lost on everything. Would you recommend starting with a free platform like WordPress or go
    for a paid option? There are so many options out there that I’m totally overwhelmed .. Any suggestions? Many thanks!

    • yvonne says:

      The first question you should ask yourself is what would be your intent in creating a blog. The second is who is the audience you want to reach.
      I hired someone to help me create my blog as I did not have the technical expertise and I was very clear about what I wanted the home page to communicate. She, using her expertise and artistic background, helped me to achieve “the look.” She also used wordpress as the platform.
      If you are very comfortable in the technological world, I wouldn’t see why you could not create your own blog. If you are unsure of the direction you want to go, I would most certainly suggest starting off with as little expenditure as you can.
      What are your interests?
      Hope this helps a little. Good luck!

Speak Your Mind

*